Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

18 year old with memory loss

My son has always had learning disabilities, but he has a normal IQ.  He is also on paxil. His memory seems to be getting worse.  He can't remember how to tie his shoes and now he is forgetting how to print.  Yesterday, it really scared me.  He was pouring gas in a lawn mower, he spilled some on it. Instead of putting the gas cap back on, he tipped the lawn mower so he could get the gas off it.  Meanwhile gas is pouring out of it because the cap is off.  It surprised me so much it took even a couple of seconds for me to respond. I know this doesn't seem like much, but I do not feel comfortable letting him do jobs by himself anymore. His memory just keeps getting worse and I am really worried. I have told the teachers, (he is in 12th grade), but he is really smart and not a behavior problem so they don't even see this. What could be causing this to get worse?
4 Responses
292356 tn?1205033382
MEDICAL PROFESSIONAL
Dear debp23,

Thank you for submitting your question.
I will answer your concerns to the best of my abilities, but please be informed that I am unable to offer a diagnosis based on your history and list of symptoms pertaining to your son.
I am extremely limited in not having the opportunity to perform a full neurologic examination on your son.
This is solely for educational purposes and should in no way be a substitute for a formal evaluation by a certified physician.

My dearest regards for what you are having to deal with as a concerned mother -- I know that the changes you have seen in your son are extremely frightening.

As an neurologist, I see memory loss and cognitive decline often -- but typically in elderly patients or patients who have had brain injury or trauma.
It is very unusual to see this pattern in teenagers and young adults.

Delayed onset of memory loss and odd behaviors (as you described above) in an otherwise healthy young person prompt two immediate thoughts that need to be ruled out.
1) Is this individual abusing drugs or alcohol?
2) Are there signs of depression?

I am in no way accusing your son of being  engaged in illegal activity, but you as a mother will have to rule this out first and foremost.
Every teenager, regardless of his upbringing may be exposed to drugs and alcohol and undergo peer pressure to try these things -- in both public and private school settings.

You mentioned that your son was on Paxil -- is this for depression?
Paxil, or paroxetine is known to cause suicidality, worsening depression, mania, seizures, and electrolyte abnormalities as a side effect to its usage.
Please make sure that the Paxil is not causing any of these -- talk to the prescribing physician.
Alternatively, if he is indeed depressed perhaps the Paxil is not working to alleviate his depression.
Both extremes need to be formally evaluated by a physician.

Most importantly, talk to your son one-on-one.
If something is troubling him, talking to him will be both diagnostic and therapeutic.
If he shys from talking to you, have him see a counselor (one who is unattached and has undergone formal training to counsel youth.)

If both of these are completely ruled out, then other organic causes much be investigated.
There are not many neurologic diseases that present this way, but I suggest that you have him see a neurologist if the other two possiblities are  ruled out and if his symptoms continue.

Best of luck,
Hope this helps,
JKL, MD


Avatar universal
I don't want to step on the learned toes of JKL, MD, but it is worth noting that in double blind studies, some cognitive impairments were reported by patients.  Although the rate of occurrence was low (less than 2%) for memory associated side effects, there were reports of amnesia, stupor, etc.  Personally, I think 2% is still high enough not to be dismissed out of hand, and the doctor's experience is noteworthy, I would still consider Paxil as a possible cause of any worsening cognitive impairments unless proved otherwise, especially if your son is taking *any* other psychoactive medications.

Just my 2 cents' worth.
Avatar universal
My personal experience:  I've been taking Paxil for years....occasionally, I have a lapse in common sense when performing fairly routine activities--example:  for some reason, I decided to put my socks on before showering, and then set about trying to find a reasonable way to complete the shower without getting my socks wet--I laugh at it now, but at the moment, it seemed perfectly 'normal'....I guess the 'situations' are so few and far between that the overall benefit of the medication outways the 'odd moments' for me.   And, no...I haven't been abusing drugs or alcohol during these 'episodes', either....
The doctor has to cover all bases....don't take offense....just love your boy as you obviously do, and double check with another doc regarding this issue....and DON'T stop his meds without talking to his or a new doctor, first....
Avatar universal
A related discussion, Memory loss was started.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease